MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. PWRD 23MM CURVED CIRCULAR, 18CM SHAFT; STAPLE, IMPLANTABLE

ETHICON ENDO-SURGERY, LLC. PWRD 23MM CURVED CIRCULAR, 18CM SHAFT; STAPLE, IMPLANTABLE
Catalog Number CDH23P
Medical Device Problem Codes Mechanical Jam (2983); Adverse Event Without Identified Device or Use Problem (2993); Failure to Eject (4010)
Health Effect - Clinical Codes Unspecified Tissue Injury (4559); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/30/2025
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a mediastinoscopic subtotal esophagectomy, the knob did not turn and the anastomosis could not be completed when the anvil and the device were connected during anastomosis and the knob was turned to close.Cdh23p was used for anastomosis of the cervical esophagus and gastric tube.Additional resection was performed and the procedure was changed to hand-sewn anastomosis because the anvil and the device could not be separated.No further information is available.
 
Additional Manufacturer Narrative
(b)(4).Date sent 3/31/2025.D4 batch # unk.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.The manufacturing records were reviewed and the manufacturing/packaging criteria were met prior to the release of this lot.Additional information was requested, and the following was obtained: what were the indications for surgery? the procedure was a laparoscopic esophagectomy.Did the patient receive any preoperative chemotherapy or radiation? n/a.What healthcare professional fired the device and what is his/her experience with the device? n/a.What was the sequence of events? (please provide details): during the anastomosis, the anvil was connected to the body, and while attempting to close it by turning the knob, the knob would not turn and anastomosis could not be completed.As it became impossible to remove the anvil from the body, additional resection was performed.Please further describe what the difficulties was with removing the anvil? n/a.How was the anvil placed into the proximal esophagus? n/a.Was a purse string used? n/a.How was the purse string tied down? n/a.Where in the green gap setting scale was the indicator located prior to firing (low-b, middle-b, or high-b)? the device was not fired.Did the healthcare professional wait 15 seconds after closing the device and then retighten prior to firing? was the device able to be fired? was the device difficult to fire? how many counter-clockwise revolutions of the adjusting knob were used to open the device? did the healthcare professional receive audible & tactile feedback when firing the device? were the donuts inspected? if so, please describe.Was a complete transection of the white breakaway washer visually confirmed? were there any issues noted with staple formation at any point throughout the care of the patient? if so, please describe the shape and location.What is the current status of the patient? does the surgeon believe the post-operative complications were related to an alleged deficiency of the device or were there other contributing factors to include patient tissue condition? this report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
(b)(4).Date sent 4/9/2025.D4 batch #838c28.Investigation summary: the product was returned for evaluation.Visual inspection and functional testing were conducted on the returned device.Visual analysis of the returned sample revealed that the cdh23p device arrived with no apparent damage and along with a tyvek.No battery was received.The washer was present and uncut and there were staples present.When the test battery was installed the green checkmark did not illuminate, indicating that the device was not fired.The device was tested for functionality with the returned washer and a test battery and it fired and formed all the staples as well as completely cut the test media and the breakaway washer without incident.The staple line was complete, and the staples meet the staple form release criteria.No issues on the knob were noted at any time during the analysis.Additionally, a photo was loaded at product complaint level and it shows the device with the anvil placed, a battery inserted and with no apparent damage.As part of ethicon endo surgery¿s quality process, all devices are manufactured, inspected, and released to approved specifications.Although no conclusion could be reached on the cause of the reported event, the instructions for use do contain the following caution: open the device by turning the adjusting knob counter clockwise until the anvil shaft is fully exposed.Remove the anvil to expose the device trocar.Retract the device trocar by rotating the adjusting knob clockwise until a stop is reached.Check the device trocar to verify that it is fully retracted before proceeding.The event described could not be confirmed as the device performed without any difficulties.Although no product defect was identified, there may have been other circumstances or issues that occurred during the use of the device that could not be replicated during the laboratory analysis.A manufacturing record evaluation was performed for the finished device batch number 838c28, and no non-conformances were identified.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 4/22/2025.Photo / video images were received.Any additional information obtained from the photo evaluation will be included as part of the product investigation.

Brand Name
PWRD 23MM CURVED CIRCULAR, 18CM SHAFT
Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
Manufacturer (Section G)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
Manufacturer Contact
orla o'mahony
475 calle c
guaynabo 
3035526892
MDR Report Key21730741
Report Number3005075853-2025-02339
Device Sequence Number15652873
Product Code GDW
UDI-Device Identifier10705036015369
UDI-Public(01)10705036015369(17)270131(10)C9DK6D
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K163523
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/22/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberCDH23P
Device Lot NumberC9DK6D
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 03/17/2025
Supplement Date Received by Manufacturer04/04/2025
04/11/2025
Initial Report FDA Received Date03/31/2025
Supplement Report FDA Received Date04/10/2025
04/22/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/09/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown